Skip to main content

Canada In Vancouver, front-line workers are facing ‘a different kind of overdose’ in new synthetic drug

An individual enters the Overdose Prevention Society in Vancouver on April 1, 2019, where it is estimated that 25 to 20 overdoses in the past two weeks have left victims unconscious even after the overdose antidote naloxone was administered.

Jackie Dives/The Globe and Mail

A drug chemically similar to medication for anxiety and sleep disorders that is being cut into heroin and fentanyl is suspected of contributing to a spate of overdoses that leave some users unconscious for hours at a time.

Front-line workers say it has been particularly troubling responding to such overdoses because, unlike a simple opioid overdose, victims do not regain consciousness immediately after being treated with naloxone, as they are still sedated. Naloxone reverses only the effects of opioid overdoses.

Laboratory testing has identified the drug as etizolam, a benzodiazepine analogue that is regulated by Canada’s Controlled Drugs and Substances Act because of its potential for abuse. (Benzodiazepines are a class of drug typically used to treat anxiety and sleep disorders.)

Story continues below advertisement

Sarah Blyth, executive director of the Overdose Prevention Society, estimates that her site had 25 to 30 such overdoses in the past two weeks, including five at one time.

“It’s a different kind of overdose,” she said. “It’s hard to tell if you’ve really gotten them out of their overdose [because they are still unresponsive], and it’s obviously scarier for the person dealing with the overdose.”

Mark Lysyshyn, a medical health officer with Vancouver Coastal Health (VCH), said a sample of down – the colloquial term for an opioid such as heroin or fentanyl – recently collected at the supervised-consumption facility Insite and sent to Health Canada for laboratory testing contained etizolam. Family doctors have also reported etizolam turning up in urine drug screens, and B.C.’s provincial toxicology lab has identified it in several overdose deaths.

In emergency departments, victims of such overdoses receive naloxone, but remain unconscious, slumped in chairs and monitored by staff.

“Putting this all together, we do feel that this etizolam is potentially contaminating the drug supply, although we can’t be sure to what degree it is etizolam and not some other benzo, because there have also been instances where true benzos have been added to drugs,” he said.

The scope of the problem is difficult to measure because drug-checking methods offered locally do not detect etizolam.

“So then if a benzo [test] strip is negative, is that because there are no benzos present? Or is it because etizolam is present?” Dr. Lysyshyn said. “We don’t know.”

Dana MacInnis experienced one of these overdoses in February.

“I thought that I was taking just a regular fentanyl product that had maybe a bit of heroin in it,” he said. “You feel the [down] first and then you start to get excessively tired and drowsy, more so than you normally would. And then you lose a chunk of time. It’s just gone.”

‘Write me soon. Stay safe’: A story of Canada’s opioid crisis, told in letters from prison

New Vancouver detox centre serves as a reflection of how attitudes around substance abuse have evolved

Vancouver health experts warn federal committee to expand focus in addiction treatments

Fortunately, Mr. MacInnis was at Ms. Blyth’s overdose-prevention site, where staff revived him. Mr. MacInnis saw on security-camera footage that before he collapsed, he had been stumbling around, with friends helping him try to walk. He then fell unconscious for about 45 minutes.

“Watching the film footage was embarrassing,” he said. “It was just like, ‘Oh my gosh, I can’t believe I put my friends through that.' I’m just so thankful that they were there for me.”

Benzodiazepines act on the same receptors as alcohol and produce similar effects, such as memory loss, slurred speech and difficulty walking, said Keith Ahamad, medical director for the regional addiction program at VCH.

“People typically don’t overdose and die on benzos alone, but when you combine them with alcohol or an opioid, they are super dangerous,” he said.

Story continues below advertisement

Dr. Ahamad said St. Paul’s Hospital in downtown Vancouver had multiple overdoses of this kind every day last week.

“All the nurses were talking about it: The patients were just not waking up,” he said. “They’re just sitting there, sleeping in the chairs. They have all [received naloxone]. They’re taking a long time to wake up – hours. It’s very weird.”

Vancouver police say they have not found etizolam in any seizures to date. In Alberta, RCMP seized 120 grams of it, along with other drugs, at a Spruce Grove home in early 2017.

The addition of etizolam to the illicit-drug supply comes as carfentanil, a large-animal tranquilizer many times more toxic than fentanyl, is making another resurgence.

The powerful opioid, which was detected in at least 35 illicit-drug overdoses in all of 2018, was in 13 in January alone.

VCH issued four alerts mentioning carfentanil in March, including a sample that tested positive for fentanyl, carfentanil and etizolam.

Story continues below advertisement

Dr. Ahamad called the local drug supply “totally insane,” and said legalization and regulation are needed.

“Without regulating the drug market, this is just going to continue,” he said. “We are literally chasing our tails.”

Report an error Editorial code of conduct
Due to technical reasons, we have temporarily removed commenting from our articles. We hope to have this fixed soon. Thank you for your patience. If you are looking to give feedback on our new site, please send it along to feedback@globeandmail.com. If you want to write a letter to the editor, please forward to letters@globeandmail.com.

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Discussion loading ...

Cannabis pro newsletter